Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 158, NWS Goodland, KS

September 26, 2012Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 26, 2012, 6:15 PM MDT for Kit Carson County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 6:15 PM MDT (00:15 UTC)
Expired
Sep 26, 2012, 7:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 6:20 PM MDTHAIL 12 E Seibert, COHAIL UP TO 2 INCHES DEEP ON HIGHWAY 24

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KGLD 270015
SVRGLD
COC063-270115-
/O.NEW.KGLD.SV.W.0158.120927T0015Z-120927T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT

* AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEIBERT...AND WAS MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 403 AND 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3952 10262 3927 10251 3922 10288 3937 10297
TIME...MOT...LOC 0016Z 252DEG 8KT 3930 10283
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
3 follow-up statements
747 
WWUS53 KGLD 270030
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT WED SEP 26 2012

COC063-270115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-120927T0115Z/
KIT CARSON CO-
630 PM MDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT
CARSON COUNTY UNTIL 715 PM MDT...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VONA...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 405 AND 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3935 10290 3947 10260 3927 10251 3922 10288
TIME...MOT...LOC 0030Z 264DEG 9KT 3930 10278
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
777 
WWUS53 KGLD 270043
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT WED SEP 26 2012

COC063-270115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-120927T0115Z/
KIT CARSON CO-
643 PM MDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT
CARSON COUNTY UNTIL 715 PM MDT...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VONA...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 409 AND 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3923 10280 3932 10281 3938 10256 3927 10251
TIME...MOT...LOC 0043Z 267DEG 10KT 3926 10273
WIND...HAIL 60MPH 1.25IN
$$

ROBINSON
721 
WWUS53 KGLD 270058
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT WED SEP 26 2012

COC063-270115-
/O.CON.KGLD.SV.W.0158.000000T0000Z-120927T0115Z/
KIT CARSON CO-
658 PM MDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT
CARSON COUNTY UNTIL 715 PM MDT...

AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VONA...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 411 AND 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3924 10278 3930 10277 3934 10254 3927 10251
TIME...MOT...LOC 0058Z 267DEG 10KT 3926 10268
WIND...HAIL 60MPH 1.25IN
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 5:29 PM MDT, 46 minutes earlier.

Area forecast discussion, Sep 26, 5:29 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT WED SEP 26 2012

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 200 PM MDT WED SEP 26 2012

THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA WILL REMAIN
NEARLY STATIONARY THROUGH THE NIGHT.  MEANWHILE THE AXIS OF
CONVERGENCE WILL SLOWLY PROGRESS NORTHEAST OUT OF THE AREA.  AS THE
SUN SETS...AM ANTICIPATING ANY LINGERING STORMS ALONG THIS BAND TO
DISSIPATE.  DURING THE OVERNIGHT HOURS AN UPPER LEVEL SHORT WAVE
TROUGH WITHIN THE SOUTHWEST FLOW MOVES OVER THE SOUTHWEST PART OVER
THE AREA.  THE 700-500MB LAPSE RATES AHEAD OF THE TROUGH STEEPEN
WITH 150-300J/KG OF MU CAPE DEVELOPING IN THE LAYER.  0-6KM SHEAR
INCREASES FROM 20 TO 30KTS NEAR SUNRISE...HOWEVER AM NOT
ANTICIPATING ANY SEVERE THUNDERSTORMS ALTHOUGH A FEW MAY BECOME
STRONG WEST OF THE COLORADO BORDER PRODUCING SMALL HAIL OR GUSTY
WINDS. IN ADDITION ISENTROPIC LIFT DEVELOPS OVER THE WEST OF THE
COLORADO BORDER AHEAD OF THE TROUGH FURTHER AIDING IN LIFT.  HAVE
PRECIP. CHANCES MOVING INTO THE AREA FOLLOWING THE TROUGH...WITH
CHANCES INCREASING AFTER MIDNIGHT TOWARD THE SOUTHWEST.

OVERNIGHT FOG MAY DEVELOP OVER THE MAJORITY OF THE AREA DUE TO DEW
POINTS REMAINING IN THE 50S.  CURRENTLY AM ANTICIPATING VISIBILITIES
TO DROP TO A MILE IN THE DENSEST FOG.  THE FOG SHOULD BURN OFF A
COUPLE HOURS AFTER SUNRISE.

THURSDAY THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA
BEGINS TO PROGRESS EASTWARD.  AS IT APPROACHES THE TRI-STATE AREA
SMALLER DISTURBANCES DEVELOP AHEAD OF THE MAIN TROUGH OVER THE
WESTERN PART OF THE AREA...WITH THE BEST CHANCES OCCURRING MID DAY.
POINT SOUNDINGS FROM ACROSS THE AREA INDICATE 500J/KG OF SURFACE
BASED CAPE TO WORK WITH...SO THUNDERSTORMS ARE NOT OUT OF THE
QUESTION.  PRECIP. CHANCES WILL DECREASE DURING THE LATE AFTERNOON
AS LIFT FROM THE UPPER LEVEL TROUGH MOVES OUT OF THE AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 200 PM MDT WED SEP 26 2012

THURSDAY NIGHT-SUNDAY...STILL SOME DIFFERENCES IN THE HANDLING OF
THE WAVE THAT MOVES INTO THE AREA THURSDAY. THIS WAVE SHOULD MOVE
EAST THURSDAY NIGHT GIVEN THE NORTHWEST UPPER FLOW WITH THE
GFS/ECMWF THE FASTEST...THE NAM/GEM THE SLOWEST. EITHER
WAY...FRIDAY THROUGH MOST OF SATURDAY WILL BE DRY. MAY SEE SOME
THUNDERSTORMS VERY LATE IN THE DAY SATURDAY NEAR THE FLAGLER AREA
AS A DISTURBANCE MOVES IN FROM THE NORTHWEST. THIS DISTURBANCE
LOOKS TO CONTINUE MOVING GENERALLY ACROSS THE REMAINDER OF THE
AREA SATURDAY NIGHT AND SUNDAY WHERE SOME SLIGHT CHANCE POPS LOOK
WARRANTED. HIGH TEMPERATURES FRIDAY 65 TO 70 IN EASTERN COLORADO
WHERE CLOUDS AND PRECIPITATION MOST LIKELY...70-75 FURTHER EAST.
WITH LESS CLOUDINESS EXPECTED SATURDAY AND 850 TEMPERATURES
WARMING ABOUT 3-5F HIGHS IN THE MID TO UPPER 70S EXPECTED. ON
SUNDAY A BIT WARMER WITH MID 70S TO AROUND 80. OVERNIGHT LOWS A
BIT ABOVE NORMAL.

SUNDAY NIGHT-WEDNESDAY...PRETTY GOOD AGREEMENT THAT A LARGE RIDGE
OF HIGH PRESSURE SLOWLY MOVES TOWARD THE AREA THROUGH THE PERIOD.
PRECIPITATION IS NOT EXPECTED AND FOR THAT MATTER MUCH IN THE WAY
OF CLOUDINESS. A SLOW WARMING TREND WILL CONTINUE WITH MID 70S TO
LOW 80S MONDAY...LOW TO MID 80S BY WEDNESDAY. OVERNIGHT LOWS ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 524 PM MDT WED SEP 26 2012

AT KGLD...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE
FROM SOUTHWEST TO NORTHEAST OVERNIGHT AND APPROACH THE KGLD
TERMINAL IN THE OVERNIGHT HOURS. CEILINGS WILL GRADUALLY LOWER AND
WILL APPROACH MVFR BETWEEN 09Z AND 12Z WITH LOWER CEILINGS
PROBABLY HOLDING OFF UNTIL AFTER 12Z. FOG IS ANOTHER
UNCERTAINTY...WITH UPSLOPE WINDS AND INCREASING LOW LEVEL MOISTURE
VISIBILITY COULD DROP INTO THE 3-5SM RANGE OVERNIGHT AND INTO
THURSDAY MORNING.

AT KMCK...VFR CONDITIONS EXPECTED WITH LOWER CEILINGS REMAINING TO
THE SOUTHWEST OF THE TERMINAL. THERE IS A SLIGHT CHANCE OF FOG
FORMING OVERNIGHT...BUT CONFIDENCE IS LOW AND DECIDED NOT TO
MENTION FOR NOW IN THE TAFS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Sep 26, 2:52 PM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT WED SEP 26 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
252 PM MDT WED SEP 26 2012 /352 PM CDT WED SEP 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
INTO EARLY EVENING MAINLY NORTH OF HIGHWAY 24. LARGE HAIL AND
GUSTY WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BE NEEDED THROUGH EARLY EVENING.

JTL

In the hours before

Special weather statement, Sep 26, 5:37 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT WED SEP 26 2012

COZ091-270000-
KIT CARSON COUNTY-
537 PM MDT WED SEP 26 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEIBERT...MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3956 10276 3937 10254 3919 10289 3933 10303
TIME...MOT...LOC 2337Z 234DEG 5KT 3931 10287

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:45 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min
Sep 26, 6:54 PM MDTSpecial Weather StatementGLDCheyenne36 min
Sep 26, 6:56 PM MDTSpecial Weather StatementGLDKit Carson34 min
Sep 26, 7:05 PM MDTSevere Thunderstorm WarningGLDKit Carson55 min
Sep 26, 7:23 PM MDTSpecial Weather StatementGLDKit Carson37 min
Sep 26, 7:32 PM MDTSpecial Weather StatementGLDCheyenne28 min
Sep 26, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Sep 26, 8:09 PM MDTSevere Thunderstorm WarningGLDCheyenne66 min
Sep 26, 9:00 PM MDTSpecial Weather StatementGLDCheyenne30 min
Sep 26, 9:14 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Sep 26, 10:44 PM MDTSpecial Weather StatementGLDCheyenne31 min
Sep 26, 11:00 PM MDTSpecial Weather StatementGLDKit Carson60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.